Clostridium difficileInfection in Patients with Neutropenia

Marcus Gorschlüter, Axel Glasmacher, Corinna Hahn, Frank Schakowski, Carsten Ziske, Ernst Molitor, Günter Marklein, Tilman Sauerbruch, Ingo G. H. Schmidt‐Wolf
2001 Clinical Infectious Diseases  
Clostridium difficile is the most important cause of nosocomial infectious diarrhea. The importance of C. difficile-associated diarrhea (CDAD) has been poorly investigated in patients with neutropenia who have hematologic malignancies. A retrospective chart review of all patients treated in the leukemia ward of a university medical center during 1991-2000 determined that 875 courses of myelosuppressive chemotherapy were administered. CDAD occurred in 7.0% of all cycles. In 8.2% of the patients,
more » ... 2% of the patients, severe enterocolitis developed. Two patients died while they had diarrhea. However, in no patient was C. difficile infection clinically considered to be the primary cause of death. The response rate to oral metronidazole was 90.9%. These data indicate that C. difficile infection is not rare and should be suspected whenever a hospitalized patient with neutropenia develops diarrhea. Oral metronidazole can be recommended as initial drug of choice for treatment of patients with neutropenia who have hematologic malignancies and CDAD.
doi:10.1086/322616 pmid:11512083 fatcat:cqwcpgljjfbtdar6oawgyelc5a